Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 288, NWS Dodge City, KS

July 6, 2004Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2004, 1:12 AM CDT for Comanche County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2004, 1:12 AM CDT (06:12 UTC)
Expired
Jul 6, 2004, 1:45 AM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Comanche County, KS

What was reported inside it

TimeReportWhereRemark
Jul 6, 1:25 AM CDTTSTM WND GST 7021 Se Coldwater, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 11:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2977 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 060612
SVRDDC
KSC033-060645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
111 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 145 AM CDT

* AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHEASTERN COMANCHE COUNTY...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN COMANCHE COUNTY...


THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
WESTERN AND CENTRAL COMANCHE COUNTY. THIS IS AN DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 3738 9914 3699 9916 3701 9902 3737 9902
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:38 PM CDT, 10 hours 34 minutes earlier.

Area forecast discussion, Jul 5, 2:38 PM CDT, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT MON JUL 5 2004

.DISCUSSION...

DAYS 1-2...

A STRONG SHORTWAVE TROUGH, AT LEAST BY JULY STANDARDS, WAS
APPROACHING THE WESTERN PLAINS EARLY THIS AFTERNOON. THE LEADING
EDGE OF THE ASSOCIATED MID-LEVEL COOLING WAS MANIFESTED IN THE
EASTERN DEVELOPMENT OF MID-LEVEL CLOUD THIS MORNING ON THE CHEYENNE
RIDGE. ALTHOUGH MOISTURE IS VERY LIMITED, ELEVATED HEATING, ALONG
WITH THE COLD AIR ALOFT(ABOVE 700MB) WITH THE WAVE, HAS INITIATED
SURFACE BASED STORMS ACROSS THE WESTERN NE PANHANDLE AND NORTHERN
COLORADO AS OF 2 PM. THESE STORMS WILL EXPAND IN AREAL COVERAGE AND
PROPAGATE E/SE THROUGH THIS EVENING. THERE WAS A GRADUAL INCREASE IN
LOW-LEVEL MOISTURE EASTWARD INTO WESTERN KANSAS AS OF 2 PM, BUT THE
REALLY RICH MOISTURE WAS CONFINED ALONG AND SOUTH OF A RETREATING
OUTFLOW BOUNDARY THAT STRETCHED FROM GRUVER, TX TO P28 TO EMPORIA.
AS THE WAVE APPROACHES, A 30-40KT LOW-LEVEL JET WILL DRAW THIS MOIST
AIR QUICKLY NORTHWARD. BY THIS EVENING, THE COLORADO STORMS WILL BE
ENCOUNTERING THE GOOD MOISTURE. WITH MODERATE LOW-MID LEVEL FLOW,
THESE STORMS COULD BE SEVERE. 3-HR FLASH FLOOD GUIDANCE NUMBERS ARE
1 TO 1.8 INCHES ACROSS THE NORTHEAST PART OF OUR COUNTY WARNING
AREA. I FEEL THAT THESE NUMBERS COULD BE EXCEEDED TONIGHT, LEADING
TO THE FLOODING OF CREEKS, STREAMS AND LOW-LYING AREAS. HENCE, A FLOOD
WATCH HAS BEEN ISSUED FOR 8 OF OUR COUNTIES IN CENTRAL KANSAS. THE
STORMS MAY BE MORE SCATTERED IN THE FAR SOUTHWEST, BUT THE MAJORITY
OF CENTRAL/SW KS SHOULD SEE RAIN, HENCE 100% POPS FOR DDC NORTH AND
EAST, WITH SLIGHTLY LOWER POPS SW. MORE STABLE AIR WILL MOVE IN
BEHIND THE MCS TUESDAY AND NO PRECIPITATION IS EXPECTED. A STRONG
WARM ADVECTION PATTERN SHOULD RESUME LATE TUESDAY NIGHT AND
WEDNESDAY. BY LATE WEDNESDAY AFTERNOON, THE PLAINS WILL BE IN WNW
FLOW ALOFT, WITH PLENTY OF INSTABILITY ALONG AND EAST OF THE SFC
TROUGH/DRYLINE. MOISTURE CONVERGENCE MAY BE ENHANCED ALONG THE WARM
FRONT(THIS FRONT MAY BE SLOWED IN ITS NORTHWARD PROGRESSION BY
OUTFLOW FROM SOUTHERN PLAINS STORMS TUESDAY NIGHT). THE
INTERSECTION OF THESE BOUNDARIES WILL BE A PREFERRED AREA FOR STORM
INITIATION.  ALSO, 500MB TEMPS WILL BE FAIRLY CHILLY FOR EARLY
JULY(-10C), LEADING TO STEEP LAPSE RATES. AFTERNOON HIGHS SHOULD
REACH THE LOWER 90S WITH BREEZY SOUTH WINDS. THIS ACTIVITY COULD
DEVELOP INTO A CLUSTER OF STORMS WEDNESDAY NIGHT.

DAYS 3-7...

FORECAST CHALLENGE IN THE EXTENDED PERIOD ARE TEMPERATURES AND
RAINFALL FOR THE WEEKEND INTO EARLY NEXT WEEK. GFS AND EURO SIMILAR
IN PUSHING A WEAK FRONT BOUNDARY INTO SOUTHWEST KANSAS WITH A
DISTURBANCE IN SOUTHWEST FLOW ALOFT ON SATURDAY. THEN ON SUNDAY THE
700MB TEMPS COOL OFF ENOUGH TO CONTINUE A MENTION OF POPS. SOUTHEAST
UPSLOPE FLOW CONTINUES ON MONDAY INTO EARLY NEXT WEEK. HAVE RAISED
TEMPS SEVERAL AREAS TO BE MORE IN LINE WITH AREA GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 61 81 61 90 /100 00 20 20
GCK 60 80 59 91 /100 00 20 20
EHA 61 81 61 92 / 50 00 20 20
LBL 61 81 62 92 / 80 00 20 20
HYS 60 81 58 89 /100 00 20 20
P28 63 83 63 90 /100 50 00 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

&&

FINCH
Hazardous weather outlook, Jul 5, 1:06 PM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
106 PM CDT MON JUL 5 2004

KSZ043-061>063-074>079-084-085-061000-
EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MORTON-SCOTT-
STANTON-STEVENS-
106 PM CDT (1206 PM MDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE
SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. MINOR
FLOODING OF CREEKS AND STREAMS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS
ARE UNCLEAR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 7 PM.

KSZ080-081-086>090-061000-
BARBER-CLARK-COMANCHE-KIOWA-MEADE-PRATT-SEWARD-
106 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE AFTER 4 PM. THESE STORMS
MAY CONTAIN HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH.

MORE WIDESPREAD STORMS, SOME OF WHICH COULD BE SEVERE, WILL OCCUR
AFTER MIDNIGHT TONIGHT. MINOR FLOODING OF CREEKS AND STREAMS IS
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS
ARE UNCLEAR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 4 PM.

KSZ030-031-044>046-064>066-061000-
ELLIS-HODGEMAN-LANE-NESS-PAWNEE-RUSH-STAFFORD-TREGO-
106 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE
SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. FLOODING OF
CREEKS AND STREAMS IS POSSIBLE SINCE THE GROUND IS ALREADY SATURATED.
A FLOOD WATCH IS IN EFFECT UNTIL 6 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS
ARE UNCLEAR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED, ESPECIALLY AFTER 9 PM.

FINCH

In the hours before

Local storm report, Jul 5, 10:44 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             13 NNW LAKIN            38.11N 101.35W
07/05/2004  0.75 INCH        KEARNY             KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Jul 5, 11:01 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     12 NE ULYSSES           37.70N 101.20W
07/05/2004  60 MPH           GRANT              KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Jul 5, 11:14 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     3 W BROWNELL            38.64N 99.80W
07/05/2004  60 MPH           NESS               KS   TRAINED SPOTTER

1038 PM     TSTM WND GST     10 N GARDEN CITY        38.12N 100.86W
07/05/2004  60 MPH           FINNEY             KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Jul 5, 11:42 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     2 E JOHNSON CITY        37.57N 101.72W
07/05/2004  60 MPH           STANTON            KS   LAW ENFORCEMENT

1115 PM     HAIL             11 NE HAYS              38.99N 99.17W
07/05/2004  1.00 INCH        ELLIS              KS   TRAINED SPOTTER

1130 PM     TSTM WND GST     7 W MONTEZUMA           37.60N 100.57W
07/05/2004  60 MPH           GRAY               KS   TRAINED SPOTTER

1132 PM     TSTM WND GST     10 N PLAINS CITY        37.41N 100.59W
07/05/2004  65 MPH           MEADE              KS   PUBLIC

1140 PM     TSTM WND GST     1 S JETMORE             38.07N 99.89W
07/05/2004  60 MPH           HODGEMAN           KS   LAW ENFORCEMENT

&&

GERARD
Local storm report, Jul 5, 11:59 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1126 PM     TSTM WND GST     2 E SUBLETTE            37.48N 100.81W
07/05/2004  70 MPH           HASKELL            KS   LAW ENFORCEMENT

1155 PM     TSTM WND GST     KISMET                  37.21N 100.70W
07/05/2004  60 MPH           SEWARD             KS   LAW ENFORCEMENT

&&

GERARD
Local storm report, Jul 6, 12:44 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1244 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     9 WSW INGALLS           37.78N 100.60W
07/05/2004  60 MPH           GRAY               KS   TRAINED SPOTTER

1155 PM     TSTM WND GST     LIBERAL                 37.04N 100.94W
07/05/2004  60 MPH           SEWARD             KS   AWOS

1214 AM     HAIL             MINNEOLA                37.44N 100.01W
07/06/2004  0.75 INCH        CLARK              KS   PUBLIC

1231 AM     TSTM WND GST     ASHLAND                 37.19N 99.77W
07/06/2004  60 MPH           CLARK              KS   LAW ENFORCEMENT

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:39 PM CDTSevere Thunderstorm WarningDDCHamilton66 min
Jul 5, 10:01 PM CDTSevere Thunderstorm WarningDDCKearny69 min
Jul 5, 10:04 PM CDTSevere Thunderstorm WarningDDCFinney86 min
Jul 5, 10:07 PM CDTSevere Thunderstorm WarningDDCScott43 min
Jul 5, 10:27 PM CDTSevere Thunderstorm WarningDDCStanton63 min
Jul 5, 10:39 PM CDTSevere Thunderstorm WarningDDCGrant66 min
Jul 5, 10:47 PM CDTSevere Thunderstorm WarningDDCHodgeman58 min
Jul 5, 10:53 PM CDTSevere Thunderstorm WarningDDCHaskell67 min
Jul 5, 11:03 PM CDTSevere Thunderstorm WarningDDCEllis27 min
Jul 5, 11:19 PM CDTSevere Thunderstorm WarningDDCGray, Meade, Seward91 min
Jul 5, 11:44 PM CDTSevere Thunderstorm WarningDDCFord46 min
Jul 6, 12:01 AM CDTSevere Thunderstorm WarningDDCEdwards59 min
Jul 6, 12:25 AM CDTSevere Thunderstorm WarningDDCClark50 min
Jul 6, 12:29 AM CDTSevere Thunderstorm WarningDDCMorton61 min
Jul 6, 12:30 AM CDTSevere Thunderstorm WarningDDCComanche45 min
Jul 6, 12:38 AM CDTSevere Thunderstorm WarningDDCKiowa52 min
Jul 6, 12:49 AM CDTSevere Thunderstorm WarningDDCPratt86 min
Jul 6, 1:04 AM CDTSevere Thunderstorm WarningDDCBarber91 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.